Mastering Medical
USMLE Step 2 CK · Emergency Medicine

Methanol overdose vs Ethylene glycol overdose

How to tell Methanol overdose and Ethylene glycol overdose apart when a board question makes them look alike.

Step 2 CK pairs are in open beta while clinical review finishes. Spot an issue? Tell us.

Fastest separator

Visual complaints versus oxalate-associated kidney injury is the key bedside discriminator.

Side by side

Methanol overdoseEthylene glycol overdose
Key clue

Anion gap metabolic acidosis with visual symptoms after toxic alcohol ingestion suggests methanol toxicity.

Anion gap acidosis with acute kidney injury and calcium oxalate crystalluria suggests ethylene glycol toxicity.

Mechanism

Methanol is metabolized to formic acid, causing retinal and optic nerve injury with severe acidosis.

Ethylene glycol is metabolized to glycolic and oxalic acids, causing renal tubular injury and calcium oxalate deposition.

Labs and tests

Methanol poisoning often has high osmolar gap early, high anion gap acidosis later, and visual findings such as blurred vision or decreased acuity with low bicarbonate.

Ethylene glycol poisoning typically shows high anion gap acidosis, rising creatinine, hypocalcemia, and urine calcium oxalate crystals with possible fluorescence of urine in some exposures.

The trap

Because both produce osmolar and anion gap disturbances, clinicians may wait for send-out levels; treatment should start immediately with fomepizole when toxic alcohol ingestion is suspected, then branch by organ pattern and dialysis criteria.

The repair move

Next best step: start fomepizole 15 mg/kg IV loading then 10 mg/kg every 12 hours, give sodium bicarbonate for severe acidosis, check methanol and ethylene glycol levels, and initiate hemodialysis for severe acidosis, visual toxicity, renal failure, or toxic alcohol level at least 50 mg/dL.

Try a free question

Core

A 37-year-old man presents after suspected antifreeze ingestion. BP 116/70 mm Hg, HR 112/min, temp 36.8 C. Labs show pH 7.22, bicarbonate 12 mEq/L, anion gap 26, creatinine 2.4 mg/dL, and urine calcium oxalate crystals. What is the next best step in management?

Show answer and explanation

Answer: B. Start fomepizole and consult for urgent hemodialysis. Ethylene glycol toxicity with severe acidosis and renal injury requires immediate ADH blockade and likely dialysis.

Why the other choices are tempting

  • A. Wrong because delaying treatment allows continued metabolite generation and organ injury.
  • C. Wrong because activated charcoal has minimal role and does not stop toxic metabolite formation.
  • D. Wrong because naloxone does not treat toxic alcohol poisoning.
  • E. Wrong because acetazolamide does not address the toxic metabolic process.

Flashcards

Tap a card to flip it.

What symptom cluster points toward methanol rather than ethylene glycol toxicity?

Visual blurring, photophobia, or vision loss with high anion gap acidosis points toward methanol.

What urine finding supports ethylene glycol poisoning?

Calcium oxalate crystals in urine support ethylene glycol toxicity.

Quick answers

What is the fastest way to tell Methanol overdose from Ethylene glycol overdose?

Visual complaints versus oxalate-associated kidney injury is the key bedside discriminator.

What is the key clue for Methanol overdose?

Anion gap metabolic acidosis with visual symptoms after toxic alcohol ingestion suggests methanol toxicity.

What is the key clue for Ethylene glycol overdose?

Anion gap acidosis with acute kidney injury and calcium oxalate crystalluria suggests ethylene glycol toxicity.

What is the common trap with Methanol overdose vs Ethylene glycol overdose?

Because both produce osmolar and anion gap disturbances, clinicians may wait for send-out levels; treatment should start immediately with fomepizole when toxic alcohol ingestion is suspected, then branch by organ pattern and dialysis criteria.